What You Need to Know About Overdoses

If you think somone is experiencing a drug related overdose, contact 911 immediately.

It's not always easy to tell whether someone is experiencing a drug overdose. However, if you are worried that they are experiencing an overdose, you should

  • Stay with the person. Don't leave them alone.
  • Try to keep them awake, and if necessary, help them to walk around.
  • Monitor their breathing.

How can I tell if someone is experiencing an overdose?

Overdose symptoms may include:

  • inability to speak
  • loss of muscle control
  • pale or clammy face
  • fingernails and lips may turn blue or dark purple (light-skin people) or gray or ash (dark-skin people)
  • slow or erratic pulse or heartbeat
  • choking or gurgling sounds
  • vomiting
  • unconscious
  • unresponsive to stimulus

Is it possible to reverse an opiate overdose?

Yes, it is possible to reverse an opiate overdose using naloxone. Naloxone, also known as Narcan is an effective opioid overdose reversal drug available as either an injection or nasal spray. It is used to counteract life threatening effects of an overdose that inhibits the nervous and respiratory systems. The drug is only effective if opioids are in the person's system. Narcan is effective within minutes, but because the effects wear off within 20-90 minutes, it may be necessary to administer more than one dose in a severe overdose incidence.

For individuals in northwestern Vermont, Narcan reversal kits are available through several sources, including Howard Center's Safe Recovery Program. The program distributes free, anonymous Narcan kits. It also provides education, information, and support throughout the recovery process. For more information, call 802-488-6067.

Howard Center's Safe Recovery Program was recently featured in a Seven Days article, "Staying Alive: The Highs and Lows of Overdose-reversing Narcan."

In addition, first responders in Northwest Vermont also carry Narcan overdose reversal kits.

If you live outside Vermont and are looking for other sites that distribute Narcan overdose reversal kits, click here.